Alabama, 2010

Flash Flood in Alabama, August 16, 2010

August 16, 2010 · NWS BMX · 1 event in 1 county or zone

Training thunderstorms resulted in flooding in Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Training thunderstorms resulted in flooding in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 7:19 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 16, 7:19 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT MON AUG 16 2010

.UPDATE...EVENING UPDATE.
ADJUSTED POPS AND TEMPERATURES BASED ON OBSERVED TRENDS. OVERNIGHT
LOWS INTO THE MIDDLE 70S ACROSS THE AREA. A FEW STORMS WILL LINGER
THROUGH AS LATE AS MIDNIGHT...BUT OVERALL COVERAGE AND STRENGTH
SHOULD DECREASE.

&&

.DISCUSSION...
/ISSUED 332 PM CDT MON AUG 16 2010/

MOISTURE ASSOCIATED WITH A TROPICAL DISTURBANCE...WHICH HAPPENS TO
BE THE REMNANTS OF TROPICAL DEPRESSION 5...WILL REMAIN IN PLACE
ACROSS CENTRAL ALABAMA FOR MUCH OF THE FORECAST PERIOD. AS A
RESULT...EXPECT GOOD RAIN CHANCES ALONG WITH SLIGHTLY LOWER
TEMPERATURES DUE TO THE INCREASE IN CLOUD COVERAGE.

THIS INCREASE IN TROPICAL MOISTURE WILL ALSO HELP PW VALUES SOAR
WELL OVER 2 INCHES. AS A RESULT...THERE WILL BE A THREAT OF HEAVY
RAIN THROUGH THE REST OF THE WEEK ACROSS THE ENTIRE AREA.

MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT THROUGH THE REST OF
THE WORK WEEK. THE SURFACE LOW PRESSURE EVENTUALLY GETS PICKED UP
BY THE UPPER LEVEL PATTERN BY MID WEEK. HOWEVER...WITH PLENTY OF
LEFTOVER MOISTURE...DO NOT EXPECT FOR RAIN CHANCES TO DECREASE
MUCH. IN FACT...GLOBAL MODELS CONTINUE TO INDICATE THAT MOISTURE
IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND.

THE PATTERN COULD SHIFT EARLY NEXT WEEK WHEN LONG RANGE MODELS
INDICATE A STRONG UPPER LEVEL TROF AND A TRAILING SURFACE COLD
FRONT. FOR NOW...IT LOOKS LIKE THE FLOW ALOFT WILL REMAIN STRONG
ENOUGH TO CLEAR THE FRONT THROUGH THE ENTIRE AREA. HOWEVER...THIS
IS ACTUALLY GETTING OUT OF THE SCOPE OF THIS FORECAST PERIOD.
SO...WILL PUT THAT IN THE BACK BURNER FOR NOW.

ALTHOUGH TEMPERATURES ARE EXPECTED TO BE A LITTLE LOWER THAN WHAT
THEY HAVE BEEN...THE INCREASE IN MOISTURE WILL STILL MAKE IT FEEL
QUITE MUGGY OUT THERE. EVEN THEN...TEMPS ARE STILL RUNNING ABOVE
NORMAL FOR BOTH DAYTIME AND NIGHTTIME PERIODS.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

FOCUS FEATURES WILL BE IN ABUNDANCE WITH SFC FRONT ACROSS NW AL AND
REMNANT LOW TO OUR SW ACROSS THE LA/MS COAST. SOME WIDELY SCATTERED
ACTIVITY IS MOVING ACROSS SE PART OF C AL THIS EVENING...BUT
MAJORITY AND STRONGEST ACTIVITY SHOULD REMAIN NW OF THE TAF SITES
THIS EVENING. SOME LOW CIGS/AND BR ARE POSSIBLE DURING THE EARLY
MORNING HRS...MAINLY AFTER SUNRISE ACROSS MOST TAF SITES...WITH THE
EXCEPTION OF TOI...THINKING MORE OF MOISTURE WILL BE OVER THE SE AND
COMBINED WITH RAINFALL RECEIVED EARLIER HAVE GREATEST AFFECTS HERE.
HAVE ADDED VCTS FOR TUE AFTN FOR TOI LATE AS THINK THERE WILL BE 2
BANDS OF PRECIP...ONE CLOSER TO FRONT...MOST LIKELY NW OF NRN TAF
SITES...AND ANOTHER BAND CLOSER TO THE COAST WITH MOISTURE AROUND
REMNANT LOW WHICH COULD AFFECT TOI...ALTHOUGH NOT AS CONFIDENT WITH
TOI...SO ONLY VCTS FOR NOW.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

08/MNK

&&

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/08
Hazardous weather outlook, Aug 16, 8:30 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON AUG 16 2010

ALZ011>015-017>050-180230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
930 PM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Aug 16, 4:18 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON AUG 16 2010

ALZ046-162300-
BULLOCK AL-
518 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 600 PM
CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNION SPRINGS...
  INVERNESS...
  ABERFOIL...
  FRANKLIN FIELD...
  SEDGEFIELD...

27
Special weather statement, Aug 16, 4:44 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT MON AUG 16 2010

ALZ011-012-162315-
LAMAR AL-MARION AL-
544 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  VERNON...
  GUIN...
  BEAVERTON...
  CREWS...

27
Special weather statement, Aug 16, 5:13 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON AUG 16 2010

ALZ012-162345-
LAMAR AL-
613 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 645
PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAMAR COUNTY AIRPORT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
August 16, 8:50 PM CST
Where
Cherokee County, 1.21 mi W of Leesburg to 0.64 mi W of Leesburg
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.179, -85.771

Several road closures required in and around Leesburg, including County Road 44, due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254618.